Antihistamines – Why Do Some Make You Sleepy

I don’t know about you but I can not take Benadryl when I know there is lots to be done. The stuff just wipes me out. I was talking to one mom not to long ago and she was concerned about her son because all he wants to do is sleep after he takes his antihistamine for his allergy symptoms.

That’s not surprising considering the active ingredient in Benadryl is diphenydramine, the same active ingredient in most over OTC sleeping pills. The FAA considers it a "NO GO" OTC drug because histamines affect not only your allergies, but your sleep wake cycle. Sedating antihistamines can cause drowsiness, impaired thinking and judgement.  Pilots are not allowed to fly if they have taken some antihistamines within 24 hours of takeoff.

Several studies have been conducted that show even though a person may say they don’t feel drowsy their reaction time, motor skills and memory is impaired after taking some of these drugs.

What do you think this can do to a child’s test scores at school?

While antihistamines like Benadryl can knock you off your feet there are some that are very popular and work well without slowing you down. I'm sure you have all seen the commercials on TV about being "Claritin Clear".

Claritin along with other well known brands like; Alavert, Allegra, Zyrtec, Clarinex are all considered non drowsy antihistamines. The active ingredients (loratadine, fexofenadine, cetirizine) in these products have very little effect on your central nervous systems therefor they don't make you tired.

Our daughter has allergies and she had to try several of these products before she found the one that worked best for her, Claritin.

It’s important to follow the directions on the package. When they tell you to avoid driving, use other motorized equipment or don’t drink alcohol they know what they are talking about.

One thing you may try is taking 1/2 the recommended dose and see how that works. As always talk to your doctor if you have questions.

Wishing you the best of health